Side Effects of Requip for Early Parkinson's Disease
The side effects of Requip for early Parkinson's disease can be different from those seen with other medical conditions, such as restless legs syndrome. Side effects can range from minor ones, such as nausea, headache, or fatigue, to more serious ones, such as decreased heart rate or gout. If side effects of Requip for early Parkinson's disease occur, your doctor may either alter your dose or tell you how to handle the side effect in question.
As with any medicine, there are possible side effects of Requip® (ropinirole hydrochloride). However, not everyone who takes Requip for early Parkinson's disease (that is, those not taking levodopa) will experience side effects. In fact, most people tolerate Requip well. When people do develop side effects, in most cases, they are minor and either require no treatment or can easily be treated by your physician.
(The side effects discussed below are not a complete list of side effects reported with the drug in people with early Parkinson's disease. Your healthcare provider can discuss a more complete list of side effects with you.)
For a person with early Parkinson's disease, there are some things to know about related to Requip side effects. These include:
- Requip has been reported to cause people to fall asleep without warning during daily activities. Some of these events have happened as late as one year after treatment with Requip began. If this does occur, you should discuss your options with your healthcare provider.
- Requip may cause fainting, lightheadedness, or dizziness. This is more common when going from sitting or lying down to standing up. This is especially true for people with blood vessel or heart disease (cardiovascular disease) when first starting Requip or when changing dosages. Therefore, do not stand up quickly after sitting or lying down, particularly if you have been sitting or lying down for long periods of time. Take a minute to sit on the edge of the bed or chair before you get up.
- Requip has been reported to cause people to experience hallucinations. although this was primarily seen in people with Parkinson's. This side effect was rare in people taking Requip for restless legs syndrome. This side effect is more common in the elderly or those taking Requip with levodopa.
- For people with Parkinson's, Requip may worsen some side effects of levodopa (Larodopa®, Sinemet®, Atamet®). For example, Requip may cause uncontrolled, sudden movements or make such movements that you already have worse or more frequent. Decreasing the dose of L-dopa may improve this side effect.
- Studies have shown that people with Parkinson's disease are at a higher risk of developing melanoma, which is a form of skin cancer. It is not known whether this is because of Parkinson's or the Parkinson's medications. Therefore, people being treated with Requip should have regular skin exams by a healthcare provider and learn how to perform self skin exams.
- A small number of people taking Parkinson's medicines, including Requip, have developed a problem with gambling. It is not known if this is caused by the medicine itself or something else. If you or your family notice that you have an unusual urge to gamble, make sure to talk with your healthcare provider.